Alert archive / New York / Special Marine Warnings in 2021

Special Marine Warning 82, NWS Buffalo, NY

August 7, 2021

NWS Buffalo, NY issued this special marine warning at Aug 7, 2021, 4:26 PM EDT. It was in force for 94 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2021, 4:26 PM EDT (20:26 UTC)
Expired
Aug 7, 2021, 6:00 PM EDT
In force
94 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
40.0 mph

The radar

The Ft Drum radar (KTYX), 66 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 5:45 PM EDTTSTM WND DMG3 Nnw Clayton, NYTREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WHUS51 KBUF 072026
SMWBUF
LOZ045-SLZ022-072200-
/O.NEW.KBUF.MA.W.0082.210807T2026Z-210807T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
426 PM EDT Sat Aug 7 2021

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  The Saint Lawrence River from Cape Vincent to Morristown...

* Until 600 PM EDT.

* At 424 PM EDT, a severe thunderstorm was located 20 nm northwest of
  Tibbets Point, moving east at 15 knots.

  HAZARD...Wind gusts to 40 knots and large hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves. Large hail could result in 
           structural damage.

* Locations impacted include...
  Tibbets Point, Alexandria Bay, Cape Vincent, Wellesley Island,
  Clayton and St. Lawrence River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 4457 7568 4447 7578 4444 7576 4439 7584
      4438 7582 4420 7608 4418 7617 4412 7627
      4411 7625 4412 7621 4405 7630 4410 7642
      4414 7635 4420 7631 4421 7622 4424 7616
      4429 7615 4438 7590 4443 7582 4451 7577
TIME...MOT...LOC 2024Z 292DEG 17KT 4437 7665 

HAIL...>.75IN
WIND...40KTS

$$

EAJ
2 follow-up statements
572 
FZUS71 KBUF 072121
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
521 PM EDT Sat Aug 7 2021

LOZ045-SLZ022-072200-
/O.CON.KBUF.MA.W.0082.000000T0000Z-210807T2200Z/
521 PM EDT Sat Aug 7 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 600 PM EDT...

For the following areas...
  The Saint Lawrence River from Cape Vincent to Morristown...

At 520 PM EDT, a severe thunderstorm was located 9 nm west of
Clayton, moving east at 15 knots.

HAZARD...Wind gusts to 40 knots and large hail.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves. Large hail could result in 
         structural damage.

Locations impacted include...
Tibbets Point, Alexandria Bay, Cape Vincent, Wellesley Island,
Clayton and St. Lawrence River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 4457 7568 4447 7578 4444 7576 4439 7584
      4438 7582 4420 7608 4418 7617 4412 7627
      4411 7625 4412 7621 4405 7630 4410 7642
      4414 7635 4420 7631 4421 7622 4424 7616
      4429 7615 4438 7590 4443 7582 4451 7577
TIME...MOT...LOC 2120Z 292DEG 17KT 4427 7631 

HAIL...>.75IN
WIND...40KTS

$$

EAJ
576 
FZUS71 KBUF 072158
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
558 PM EDT Sat Aug 7 2021

LOZ045-SLZ022-072206-
/O.EXP.KBUF.MA.W.0082.000000T0000Z-210807T2200Z/
558 PM EDT Sat Aug 7 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 600 PM EDT...

The affected areas were...   
    The Saint Lawrence River from Cape Vincent to Ogdensburg...

The thunderstorm has weakened and is moving out of the area, through 
showers and storms are still possible across the waters this evening.

LAT...LON 4457 7568 4447 7578 4444 7576 4439 7584
      4438 7582 4420 7608 4418 7617 4412 7627
      4411 7625 4412 7621 4405 7630 4410 7642
      4414 7635 4420 7631 4421 7622 4424 7616
      4429 7615 4438 7590 4443 7582 4451 7577
TIME...MOT...LOC 2156Z 292DEG 17KT 4422 7613 

$$

EAJ

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Aug 7, 2:54 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 7, 2:54 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
254 PM EDT Sat Aug 7 2021

.SYNOPSIS...
A weak trough of low pressure will slowly cross the area through the
rest of the weekend, bringing a chance for scattered showers and
thunderstorms mainly during the afternoons and evenings.
Temperatures and humidity levels will continue to trend upward with
above normal temperatures lasting through most of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
A broad upper level trough over the Ohio River Valley will continue
to flatten as it slowly drifts towards our area through the weekend.
Diurnal instability combined with the increased synoptic forcing is
allowing for some scattered convection this afternoon... Primarily
along and inland of lake breeze boundaries and across the higher
terrain in the Southern Tier. Lake shadows northeast of the Lakes
are helping to minimize shower/storm chances, with more breaks in
the cloud cover favored in these areas. Better organized or severe
storms will still be unlikely as winds through the layer will be
light with 0-6km shear weakening through the day. Stronger
convection will be found near the St. Lawrence through this
afternoon as a stalled frontal boundary sits just north of the area,
though these stronger storms are otherwise expected to remain north
of Jefferson County.

Although widespread heavy rain is not expected, the weak flow and
precipitable water values nudging towards 1.5 inches may result in
locally heavy rainfall with any slow moving storms. Coverage will
remain scattered in nature, with the majority of the day staying
rain-free at any given location. High temperatures will generally
top out in the low to mid 80s.

Upper trough axis moves into western NY this evening. With weakening
lake shadows, this feature may actually bring a slightly better
chance for a few showers to areas northeast of Lake Erie. Otherwise,
lingering showers and storms will gradually taper off through the
early overnight, however with the trough still across the area
widely isolated activity can't be ruled out during the second half
of the night as well. Overnight lows will only fall back into the
mid to upper 60s, some low 60s on the higher terrain.

A few showers may linger east of Lake Ontario Sunday morning as the
trough axis lies on the eastern periphery of the area. The
previously mentioned stalled frontal boundary now draped across Lake
Ontario could cause some extra shower/thunderstorm activity in the
afternoon, mainly in the North Country. A weak mid-level shortwave
tracking into lower Great Lakes along with minor low-level
convergence could also result in scattered showers and thunderstorms
during the afternoon generally from WNY to the Finger Lakes region.
Continued weak environmental shear and instability should keep
stronger thunderstorm development at bay. Daytime highs will reach
the low to mid 80s, though slowly climbing dewpoints will make it
feel a bit more humid.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Water Vapor imagery this afternoon displays a vorticity maximum in
the base of a mid level shortwave trough just to the north of
Denver. A second mid level trough is seen over the Ohio Valley.
These features will shift eastward, such that Sunday Night and
Monday we'll be squeezed between the shortwave trough to our west,
and lingering mid level trough along the Atlantic seaboard. This
should bring a dry period with increased subsidence over our region.
Instability Monday along lake breeze boundaries may bring a spot
shower or thunderstorm.

It will not be until later Tuesday, this as the mid level trough to
our west nears our region that showers and thunderstorms will
noticeably increase in coverage area. With the influx of deeper
moisture, and lift ahead of the mid level trough showers and
thunderstorms will blossom. The wind field is not overly impressive
for expansive growth to the storms, but a very moist airmass with
PWATS 1.75 inches and greater could lead to drenching downpours.

As this mid level trough crosses Lake Ontario Tuesday Night,
convection could linger deep into the evening hours, especially east
of Lake Ontario. Given the very warm and now muggy airmass a spot
shower or thunderstorm will remain possible throughout the night
across WNY.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
Hot and humid weather will continue Wednesday and Thursday, with
deep moisture in place and subtle shortwaves bringing a chance of
mainly afternoon and evening showers and thunderstorms. Weak flow
and limited shear will limit the severe weather potential to more
localized pulse storms. However, there will be a risk of locally
heavy rain and flooding from any slow moving or training storms.

The most significant feature in the long term will be the passage of
a strong cold front, with 12Z model consensus bringing this through
on Friday. This stands the best chance to produce widespread
convection, along with more wind shear which could increase the
potential for severe weather. This bears watching, but still lots of
uncertainty this far off.

The front should move east of the area by Saturday, with cooler
weather and dry conditions for the start of next weekend.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Scattered showers and thunderstorms this afternoon, mainly from the
Southern Tier up thorugh the Finger Lakes region inland of the lake
breeze boundaries. Lake shadows northeast of the lakes will minimize
shower/storm chances. Otherwise, mainly VFR conditions conditions as
weak high pressure continues to depart to the east.

Areas that do see rain will likely see low VFR CIGS. However,
localized IFR/MVFR (VSBY) conditions will be possible in any
stronger showers/storms. Activity will wane overnight with mainly
VFR conditions expected through tomorrow morning, although some
localized valley fog cannot be ruled out once again tonight,
especially if skies at least partially clear.

Outlook...

Sunday...Mainly VFR. A chance of a few isolated showers and
thunderstorms.
Monday...VFR.
Tuesday through Thursday...Mainly VFR with a chance of
afternoon showers and thunderstorms.

&&

.MARINE...
Generally light winds and negligible waves of less than 1 foot
expected through early next week, with a series of weak systems
moving across the area. Winds will remain less than 15 knots through
Monday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...PP
NEAR TERM...PP
SHORT TERM...Thomas
LONG TERM...Apffel
AVIATION...PP
MARINE...Apffel/JM
Hazardous weather outlook, Aug 7, 4:23 AM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
423 AM EDT Sat Aug 7 2021

NYZ001>008-010>014-019>021-085-080830-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
423 AM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-080830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
423 AM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:56 PM EDTSpecial Marine WarningBUF94 min
Aug 7, 6:03 PM EDTSpecial Weather StatementBUFMonroe42 min
Aug 7, 6:29 PM EDTFlash Flood WarningBUFLivingston, Monroe94 min

Nearby

Special Marine Warnings in New York, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.